Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 3, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 28, 2020, 8:40 PM CDT for Grant County, Wisconsin. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 8:40 PM CDT (01:40 UTC)
- Expired
- Mar 28, 2020, 9:02 PM CDT
- In force
- 22 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Grant County, WI
The radar
The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.3
The text
As transmitted.
913 WUUS53 KARX 290140 SVRARX WIC043-290215- /O.NEW.KARX.SV.W.0003.200329T0140Z-200329T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 840 PM CDT Sat Mar 28 2020 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Southeastern Grant County in southwestern Wisconsin... * Until 915 PM CDT. * At 840 PM CDT, a severe thunderstorm was located near Lancaster, moving northeast at 85 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly rural areas of southeastern Grant County, including the following locations... Arthur, Montfort, Potosi, Livingston, Union, Rockville and Annaton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4266 9070 4271 9077 4310 9043 4285 9043 TIME...MOT...LOC 0140Z 211DEG 74KT 4281 9062 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Baumgardt
4 follow-up statements
915
WWUS53 KARX 290145
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
845 PM CDT Sat Mar 28 2020
WIC043-290215-
/O.CON.KARX.SV.W.0003.000000T0000Z-200329T0215Z/
Grant WI-
845 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EAST CENTRAL GRANT COUNTY...
At 844 PM CDT, a severe thunderstorm was located 7 miles east of
Lancaster, moving northeast at 75 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 835 pm, Spotters in Potosi reported 40
mph winds and power outages.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Grant County, including the following locations... Annaton,
Arthur, Lancaster Municipal Airport, Montfort, Livingston, Union and
Ellenboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4273 9061 4278 9071 4310 9043 4285 9043
TIME...MOT...LOC 0144Z 216DEG 64KT 4287 9056
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Baumgardt303
WWUS53 KARX 290148
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
848 PM CDT Sat Mar 28 2020
WIC043-290215-
/O.CON.KARX.SV.W.0003.000000T0000Z-200329T0215Z/
Grant WI-
848 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EAST CENTRAL GRANT COUNTY...
At 848 PM CDT, a severe thunderstorm was located 8 miles southeast of
Fennimore, or 11 miles northeast of Lancaster, moving northeast at 75
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 835 pm, Spotters in Potosi reported 40
mph winds and power outages.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Grant County, including the following locations... Annaton,
Arthur, Montfort, Union and Livingston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4280 9051 4287 9063 4310 9043 4285 9043
TIME...MOT...LOC 0148Z 216DEG 64KT 4292 9051
HAIL...<.75IN
WIND...60MPH
$$
Baumgardt803
WWUS53 KARX 290156
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
856 PM CDT Sat Mar 28 2020
WIC043-290215-
/O.CON.KARX.SV.W.0003.000000T0000Z-200329T0215Z/
Grant WI-
856 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EAST CENTRAL GRANT COUNTY...
At 855 PM CDT, a severe thunderstorm was located 11 miles east of
Fennimore, or 15 miles west of Dodgeville, moving northeast at 75
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 835 pm, Spotters in Potosi reported 40
mph winds and power outages.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Montfort and Livingston.
This warning will be cancelled before 915 pm as the storms are
moving out of eastern Grant county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9049 4297 9054 4310 9043 4285 9043
TIME...MOT...LOC 0155Z 212DEG 66KT 4300 9043
HAIL...<.75IN
WIND...60MPH
$$
Baumgardt374
WWUS53 KARX 290202
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
902 PM CDT Sat Mar 28 2020
WIC043-290211-
/O.CAN.KARX.SV.W.0003.000000T0000Z-200329T0215Z/
Grant WI-
902 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT COUNTY IS
CANCELLED...
The storm which prompted the warning has exited the warned area.
Therefore, the warning has been cancelled.
The threat for severe weather threat has now ended for the night.
LAT...LON 4291 9049 4297 9054 4310 9043 4285 9043
TIME...MOT...LOC 0159Z 211DEG 74KT 4311 9034
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:02 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 28, 7:02 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 702 PM CDT Sat Mar 28 2020 .SHORT TERM...(This evening through Sunday) Issued at 215 PM CDT Sat Mar 28 2020 At 2 PM, a rapidly strengthening surface low was just moving into southwest Iowa. The warm front was located over southern Iowa. Temperatures were in the 40s north of this front and in the 60s and 70s south of this front. The models continue to show that this low will move northeast this afternoon and tonight. It continues to look like there will be a potential in the HRRR and RAP that the warm sector could get into the southern portions of Fayette and Clayton counties in northeast Iowa and Grant County in southwest Wisconsin. Surface based CAPES may climb up to 750 J/kg. Helicity is up to 250 and the 0-1 km shear is 40 knots. Due to this, there is still a potential of isolated tornadoes and damaging winds. These storms will move at 50 to 60 mph. Further to the north, the elevated CAPES will climb up to 1000 J/kg up to Interstate 90. With the shear over 40 knots, some of the storms could become supercells. With a straight-line hodograph, there could be right and left supercells. The main threat will be hail. The largest hail will likely range from 1 to 1.5 inches. From tonight into Sunday, a deformation band of rain will move east across the area. Additional rain will range from 0.25 to 0.75 inches. Northwest winds will gust into the 30 to 40 mph from late Sunday morning into the afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 215 PM CDT Sat Mar 28 2020 On Sunday evening, the deformation band of precipitation will move quickly east out of the area. Before it exits the area, the rain may mix with some light snow north of Interstate 94. As the pressure gradient relaxes during the late evening and overnight, the sustained wind and wind gusts will gradually diminish. As we head into the April, a shortwave trough and cold front will move out of the Northern Plains and through the Upper Mississippi River Valley. The models continue to struggle on the timing of when this colder air will move into the region. As a result, just stayed with the NBM. In the wake of this front, high temperatures will range from the mid- 30s to mid-40s, and low temperatures will be mainly in the 20s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 702 PM CDT Sat Mar 28 2020 LIFR conditions are expected tonight into tomorrow morning at KRST, with MVFR to IFR conditions at KLSE. A narrow line of showers with occasional thunder are moving through KRST this evening. These should continue to move northeast over the next 1-2 hours, reaching KLSE by around 01Z to 02Z. The line is expected to quickly move northeast, exiting both TAF sites by 03Z. Some small hail may be possible in stronger storms within this line. Scattered to isolated showers will be found following this line as the dry slot of approaching low pressure wraps into the area, but low ceilings are expected to continue at KRST and KLSE. Will have to watch for patchy fog development as well overnight, but confidence is lower in this occurring. There will be a small window of a few hours later tonight that KLSE might be able to break out of the lower IFR/MVFR ceilings, but several models keep this to the southeast of KLSE and will opt to keep low clouds in the TAF for now. Shower activity will pick up again late tonight into Sunday morning as rain wraps around the back side of low pressure moving east across the area. Gusty east winds this evening will decrease tonight, then turn around to the northwest and increase again Sunday morning on the back side of the low pressure system. Gusts of 30 to 35 knots are possible tomorrow, especially at KRST. && .HYDROLOGY... Issued at 215 PM CDT Sat Mar 28 2020 Rainfall totals will range from 0.25 to 0.75 inch across the area through tonight. This is about a quarter inch than the previous forecast. This was done due to the speed of the showers and storms late this afternoon and evening and the dry slot which will be moving into the area tonight. This rain will result in rises on area rivers. Those on the Black and Kickapoo rivers may approach minor flood stage early next week. Meanwhile, those along the Mississippi River may see minor flooding during the latter half of next week. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Lee HYDROLOGY...Boyne
Hazardous weather outlook, Mar 28, 5:47 AM CDT, 14 hours 53 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 547 AM CDT Sat Mar 28 2020 IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-291100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha- Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland- 547 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected today with the possibility for strong to isolated severe storms early this afternoon into this evening. The main threat will be hail. 25 to 35 mph wind gusts out of the east are expected this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday 30 to 40 mph wind gusts out of the northwest are expected on Sunday. Widespread rainfall near 1 inch is expected through Sunday. This will lead to river rises into the upcoming week, with flooding possible in some areas. .SPOTTER INFORMATION STATEMENT... Spotter reports could be needed this afternoon. Please relay any reports to the National Weather Service. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ029-030-WIZ061-291100- Fayette-Clayton-Grant- 547 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of northeast Iowa and far southwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected today with the possibility for strong to severe storms early this afternoon into this evening. The main threat will be hail, but damaging winds and isolated tornadoes cannot be ruled out. The tornado and damaging wind threat will be from around 5 PM to 9 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday 30 to 40 mph wind gusts out of the northwest are expected on Sunday. Widespread rainfall near 1 inch is expected through Sunday. This will lead to river rises into the upcoming week, with flooding possible in some areas. .SPOTTER INFORMATION STATEMENT... Spotter reports could be needed this afternoon. Please relay any reports to the National Weather Service. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA
In the hours before
Local storm report, Mar 28, 7:33 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL ELKADER 42.86N 91.40W
03/28/2020 E1.00 INCH CLAYTON IA LAW ENFORCEMENT
&&Local storm report, Mar 28, 7:34 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
734 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FUNNEL CLOUD SAINT OLAF 42.93N 91.39W
03/28/2020 CLAYTON IA TRAINED SPOTTER
&&Local storm report, Mar 28, 7:50 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL HARPERS FERRY 43.20N 91.15W
03/28/2020 E0.25 INCH ALLAMAKEE IA BROADCAST MEDIA
REPORTED BY WXOW. STRONG WINDS ALSO
REPORTED.
&&Local storm report, Mar 28, 8:04 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
804 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL PATCH GROVE 42.94N 90.97W
03/28/2020 E0.50 INCH GRANT WI PUBLIC
&&Local storm report, Mar 28, 8:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
829 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL BOSCOBEL 43.14N 90.71W
03/28/2020 E0.25 INCH GRANT WI PUBLIC
&&Local storm report, Mar 28, 8:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND GST POTOSI 42.69N 90.71W
03/28/2020 E40 MPH GRANT WI FIRE DEPT/RESCUE
RELAYED VIA EMERG MGMT. POWER ALSO WENT OUT
IN TOWN.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:29 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 46 min |
| Mar 29, 9:42 AM CDT | River Flood Warning | ARX | Juneau | 4 days |
| Mar 29, 10:02 AM CDT | River Flood Warning | ARX | Buffalo | 17 days |
| Mar 29, 10:02 AM CDT | River Flood Warning | ARX | Crawford, Grant | 20 days |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.